Mitochondrial Toxicity Induced by Nucleoside-Analogue Reverse-Transcriptase Inhibitors Is a Key Factor in the Pathogenesis of Antiretroviral-Therapy-Related Lipodystrophy

Lancet. 1999 Sep 25;354(9184):1112-5. doi: 10.1016/S0140-6736(99)06102-4.

Abstract

Highly active antiretroviral therapy (HAART) can induce a characteristic lipodystrophy syndrome of peripheral fat wasting and central adiposity. HIV-1 protease inhibitors are generally believed to be the causal agents, although the syndrome has also been observed with protease-inhibitor-sparing regimens. Here, we postulate that the mitochondrial toxicity of the nucleoside-analogue reverse-transcriptase inhibitors plays an essential part in the development of this lipodystrophy, similar to the role of mitochondrial defects in the development of multiple symmetrical lipomatosis.

Publication types

  • Review

MeSH terms

  • Anti-HIV Agents / adverse effects*
  • DNA, Mitochondrial / drug effects
  • Drug Therapy, Combination
  • HIV Infections / drug therapy*
  • HIV Protease Inhibitors / adverse effects*
  • HIV-1*
  • Humans
  • Lipodystrophy / chemically induced*
  • Lipomatosis, Multiple Symmetrical / chemically induced
  • Lipomatosis, Multiple Symmetrical / classification
  • Mitochondria / drug effects*
  • Mitochondria / physiology
  • Reverse Transcriptase Inhibitors / adverse effects*

Substances

  • Anti-HIV Agents
  • DNA, Mitochondrial
  • HIV Protease Inhibitors
  • Reverse Transcriptase Inhibitors